The general manager of the Indy Vapor Shop, Jami Rakes says her business has been suffering largely since all vaping products were placed under the black market THC-containing products category.
“It has absolutely affected our business. Our business is down at least 50%, people are scared to vape,” Rakes said.
The CDC (Centers for Disease Control), along with the US Food and Drug Administration deemed THC-containing cartridges as the root for most of the recently surfaced lung injury cases they are still inspecting. On October 11th, the Indiana State Department of Health disclosed three Hoosiers have succumbed to vaping related injuries since September 6th.
Deeming these deaths as heartbreaking, State Health Commissioner Kris Box, M.D., FACOG said: “I urge anyone who is using these products to consider stopping, especially if you are vaping THC.”
Speaking about the recent two deaths to FOX59, the ISDH refrained from spilling the beans on the involvement of vaping THC citing patient confidentiality. Rakes is convinced that the real culprit behind these calamities are the products that people are carelessly or ignorantly purchasing on the streets or the black market. She also points out that she doesn’t sell these counterfeit products in her store.
“The manufacturer of this liquid has to put the ingredients on the bottle,” Rakes told FOX59. “It has the ELM number which is the Indiana permit number to be able to sell to the state of Indiana,” she noted.
Of 573 patients who were reported, the CDC says, vaped three months before getting ill as symptoms of a lung injury became evident. 76 percent of the aforesaid vapers used vaped THC. According to State health officials, people are now more vigilant of the vape products they are using amid the rapidly changing situation.
“E-cigarettes and what’s happening on the black market are two different things,” Rakes noted. Admitting that a few things in the market have changed, Rakes believes the real culprit is the THC-containing cartridges that are sold on streets.
Further elaborating, Rakes added, “There’s a thickener being added to them called vitamin-e acetate which is an oil. If you vape it, it’s going to coat your lungs, cause injuries and death possibly.”
The chemical exposure causing these lung illnesses continues to remain a mystery, as the CDC reports no specific product or substance has been associated with lung injury cases.
The CDC warns consumers to refrain from using vaping products, particularly those packed with THC while the investigation continues. Furthermore, it urged people to avoid buying products from friends and family members or off the street as they are likely to add or modify the liquid which has been regulated by the manufacturer.
Working alongside the CDC, the FDA and state health officials believe THC has a vital role in this outbreak on vaping-related lung injuries. They said people who use THC-containing products, and those who buy from the street or black market need to be aware of the products they are using.
The CDC’s latest findings indicate products with THC are causing the outbreak. However, the ISDH says some of these patients had a history of vaping only nicotine. The majority of the cases have been reported among vapers aged 16 to 29. Here are the symptoms you need to watch for.
- Shortness of breath
- Pain in the chest or abdomen
- Loss in weight
The CDC urges people who resorted to vaping nicotine to quit smoking traditional cigarettes to return to smoking cigarettes. “Absolutely no. Whatever you do, don’t go back to smoking cigarettes,” Rakes agreed.